Dynamic complexities in a seasonal prevention epidemic model with birth pulses. (English) Zbl 1064.92039

Summary: In most of population dynamics, increases in population due to birth are assumed to be time-dependent, but many species reproduce only during a single period of the year. We propose an epidemic model with density-dependent birth pulses and seasonal prevention. Using a discrete dynamical system determined by a stroboscopic map, we obtain local or global stability. Numerical simulation shows there is a characteristic sequence of bifurcations, leading to chaotic dynamics, which implies that the dynamical behaviors of the epidemic model with birth pulses and seasonal prevention are very complex, including small amplitude oscillations, large-amplitude multi-annual cycles and chaos. This suggests that birth pulse, in effect, provides a natural period or cyclicity that may lead a period-doubling route to chaos.


92D30 Epidemiology
92D25 Population dynamics (general)
34D23 Global stability of solutions to ordinary differential equations
34C23 Bifurcation theory for ordinary differential equations
37N25 Dynamical systems in biology
Full Text: DOI


[1] Ma, Z.H.; Chen, H.Y.; Ding, W., Study on the pathogen of epidemic septicemia occurred in cyprinoid fishes in Beijing, Chinese biodivers, 6, 31-36, (1998)
[2] Roberts, M.G.; Kao, R.R., The dynamics of an infectious disease in a population with birth pulses, Math biosci, 149, 23-36, (1998) · Zbl 0928.92027
[3] Tang, S.; Chen, L., Density-dependent birth rate, birth pulses and their population dynamic consequences, J math biol, 64, 169-184, (2002)
[4] Gao, S.; Chen, L., Dynamic complexities in a single species discrete population model with stage structure and birth pulses, Chaos, solitons & fractals, 23, 519-527, (2005) · Zbl 1066.92041
[5] Ager, Z.; Cojocaru, L., Pulse mass measles vaccination across age cohorts, Proc natl acad sci USA, 90, 11698-11702, (1993)
[6] Liu, B.; Zhang, Y.; Chen, L., Dynamic complexities of a Holling I predator-prey model concerning periodic biological and chemical control, Chaos, solitons & fractals, 22, 123-134, (2004) · Zbl 1058.92047
[7] Upadhyay, R.K.; Rai, V.; Iyengar, S.R., How do ecosystems respond to external perturbations, Chaos, solitons & fractals, 11, 1963-1982, (2000) · Zbl 0985.37105
[8] Gao, S.; Chen, L.; Sun, L., The effect of seasonal harvesting on a single-species discrete model with stage structure and birth pulses, Chaos, solitons & fractals, 24, 1013-1023, (2005) · Zbl 1061.92059
[9] Diekmann, O.; Kretzschmar, M., Patterns in the effects of infectious diseases on population growth, J math biol, 239, 539-570, (1991) · Zbl 0732.92024
[10] Zhou, J.; Hetchcote, H.W., Population size dependent incidence in models for diseases without immunity, J math biol, 32, 809-834, (1994) · Zbl 0823.92027
[11] Caughley, G., Analysis of vertebrate populations, (1977), John Wiley & Sons New York
[12] Jury, E.I., Inners and stability of dynamic system, (1974), Wiley New York · Zbl 0307.93025
[13] May, R.M., Biological population with nonoverlapping generations: stable points, stable cycles, and chaos, Science, 186, 645-647, (1974)
[14] May, R.M.; Oster, G.F., Bifurcations and dynamics complexity in simple ecological models, Am nature, 110, 573-599, (1976)
[15] Collet, P.; Eckmann, J.P., Iterated maps of the interval as dynamical systems, (1980), Birkhauser Boston · Zbl 0456.58016
[16] Eckmann, J.P., Routes to chaos with special emphasis on period doubling, () · Zbl 0616.58032
[17] Epstein, I.R., Iterated maps of the interval as dynamical systems, (1980), Birkhauser Boston
[18] Hung, Y.F.; Yen, T.C.; Chern, J.L., Observation of period-adding in an optogalvanic circuit, Phys lett, A199, 70-74, (1995)
[19] Guckenheimer, J.; Oster, G.; Ipaktchi, A., The dynamics of density dependent population models, J math biol, 4, 101-147, (1977) · Zbl 0379.92016
[20] Grebogi, C.; Ott, E.; Yorke, J.A., Crises, sudden changes in chaotic attractors and chaotic transients, Physica D, 7, 181-200, (1983)
[21] Cull, P., Global stability for population models, Bull math biol, 43, 47-58, (1981) · Zbl 0451.92011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.